Tallstedt L, Lundell G, Blomgren H, Bring J. Does early administration of thyroxine reduce the development of Graves' ophthalmopathy after radioiodine treatment? Eur J Endocrinol 1994:130: 494–7. ISSN 0804–4643
The roles of thyroid hormones and thryotropin (TSH) in the development of Graves' ophthalmopathy are not clear. Some studies suggest a protective effect of thyroid hormones on experimental exophthalmos and an adverse effect of increased TSH levels. In September 1988 we introduced early thyroxine (T4) administration after 131I therapy for hyperthyroidism caused by Graves' disease. We carried out a retrospective study of records from all patients with this disease treated with 131I for 4 years. During the first 2 years 248 patients were treated (group A). They received T4 when the serum concentration of TSH and/or T4 indicated hypothyroidism. During the next 2 years 244 patients were treated (group B). They were all given 0.05 mg of T4 daily, starting 2 weeks after therapy, and 0.1 mg after a further 2 weeks. With a follow-up of 18 months, 45 patients (18%) in group A and 27 patients (11%) in group B developed or deteriorated in an already present ophthalmopathy (p = 0.03, relative risk = 1.64, 95% confidence interval = 1.05–2.55). Twenty-six patients in group A required specific therapy for the ophthalmopathy (e.g. antithyroid drugs, steroids, etc.) compared to 11 patients in group B (p = 0.02, relative risk = 2.33; 95% confidence interval = 1.18–4.60). Our results suggest that early administration of T4 after 131I therapy reduces the occurrence of Graves' ophthalmopathy.
L Tallstedt, Department of Ophthalmology, Huddinge University Hospital, S-146 81 Huddinge, Sweden